PPIs Side Effects May Increased Risk of Fractures. Patients in the U.K. are being warned that prolonged use of proton pump inhibitors (PPI) may be associated with an increased risk of fractures, as well as a condition called hypomagnesaemia. The U.K.’s Medicines and Healthcare Regulatory Agency (MHRA), has issued guidance to doctors and patients there regarding these possible PPI side effects.
Hypomagnesaemia is an electrolyte disturbance in which there is an abnormally low level of magnesium in the blood. Left untreated, this condition can lead to cardiac and respiratory arrest, and even death. Symptoms of the condition may include:
• Abnormal eye movements (nystagmus)
• Muscle spasms or cramps
• Muscle weakness
REGULATORY AUTHORITIES IN EUROPE SUGGESTS THAT PPIS MAY CAUSE HYPOMAGNESAEMIA
According to the MHRA, a review of case reports described in the literature or reported to regulatory authorities in Europe suggests that PPIs may cause hypomagnesaemia. Some cases occurred after 3 months of PPI therapy, but most occurred after 1 year of treatment. Doctors are being advised to consider measurement of magnesium levels before starting PPI treatment and periodically during prolonged treatment, especially in those who will take a PPI concomitantly with digoxin or drugs that may cause hypomagnesaemia (eg, diuretics). They should also take into account any use of PPIs obtained over-the-counter.
Patients have been warned not to use over-the-counter PPIs for more than 4 weeks. All PPI patients should seek medical care if they experience symptoms of hypomagnesaemia.
The MHRA also warned that two studies have suggested the risk of fracture is increased by 10–40% above baseline in people who take PPIs for extended periods of time. The primary studies in these analyses have varied in the extent to which they have adjusted for other potential risk factors for fracture, and use of calcium or vitamin D. Doctors have been advised to treat patients at risk of osteoporosis according to current clinical guidelines and ensure they have an adequate intake of vitamin D and calcium. They should also take into account any use of PPIs obtained over-the-counter.
PPI patients have been advised to consult their doctor to make sure they are taking enough vitamin D and calcium. Again, the MHRA warned against the use of over-the-counter PPIs for longer than 4 weeks.